Category: 

Is There a Connection between Clonazepam and Weight Gain?

Article Details
  • Written By: Lee Johnson
  • Edited By: A. Joseph
  • Last Modified Date: 16 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Although they mainly functioned as downspouts, gargoyles were also intended to scare people into attending church.  more...

December 3 ,  1989 :  The Cold War officially ended.  more...

There is a connection between clonazepam and weight gain, but it is extremely unlikely, according to studies conducted on the effects of the drug. Weight loss has been more commonly reported in clinical trials than weight gain, which occurs in less than 1 percent of patients, meaning that the link between the two is extremely small. Despite the statistical unlikelihood of clonazepam and weight gain being linked in patients, it is a possible side effect of the treatment, although it generally can be managed through changes in lifestyle.

Clonazepam is an anti-anxiety drug in the same class as diazepam and alprazolam, known as the benzodiazepine class of drugs. The precise action of the drug is not known, but it is believed to work by increasing the function of a neurotransmitter with the brain called gamma-aminobutyric acid. Neurotransmitters can be thought of as chemical messengers that work within the brain to stimulate nerves and relay messages. This particular neurotransmitter inhibits brain activity, an abundance of which is thought to lead to anxiety disorders. By inhibiting the activity of the brain, clonazepam thereby fights anxiety.

Ad

Less than 1 percent of people who are taking the drug experience any link between clonazepam and weight gain. Studies have shown that some people do experience the side effect when taking the drug, but they also have shown that some people experience weight loss — the opposite effect — when taking clonazepam. The drug has been studied extensively, and both weight loss and weight gain were ranked among the least likely side effects of the treatment, with less than 1 percent of people experiencing either one. So although a link between clonazepam and weight loss does exist, it is insignificant in many ways.

Patients who are having trouble with clonazepam and weight gain could try to improve the condition through management of diet and lifestyle. Doctors often advise these patients to eat lean meats, fish, poultry and lots of fruit and vegetables. Exercising for 30 minutes per day on most days of the week is another good way to fight the chances of weight gain, and limiting the intake of saturated fats and trans fats is beneficial as well. Alcohol also is best avoided by people who are trying to lose weight, because most alcoholic drinks are high in calories and are often consumed in excess.

Ad

You might also Like

Recommended

Discuss this Article

bear78
Post 3

I have the exact opposite problem, clonazepam causes me to lose weight. I even know a few people who prefer this drug over other alternatives because they want to shed some pounds. I think that's an awful idea though. This drug isn't for weight issues, it's an anxiolytic sedative and a fairly strong drug. It's not a good idea to use it off label or use it hoping that it helps with weight loss. It's an addictive drug and nothing to mess around with.

I'm looking forward to stopping my treatment with it. My doctor has agreed to switch me to something else, I just have to withdraw slowly so that I don't have negative side effects of withdrawal.

fBoyle
Post 2

@candyquilt-- You're absolutely right. Clonazepam can even cause different side effects in the same person at different times. My sister was on this drug years ago and did not experience any changes in her weight. She was recently put on it again and guess what, she is gaining a lot of weight. So the effect really does seem to change. Clearly there are other factors at play here. It can't just be the medication.

candyquilt
Post 1

I'm not a doctor or anything, but I have used several different kids of anti-anxiety medications. From my experience, and based on what I've heard from others, it's difficult to generalize about the side effects of these drugs. They can actually have different effects on different people. It may cause weight gain in some, weight loss in some and no changes in weight in others.

So I think that when our doctor puts us on a medication like clonazepam, we have to realize that our experience may be different than other's. It's always best to try the medication and see what happens. If it does cause weight loss, then it should be discussed with the doctor to see if the advantages of the drug are still worth the disadvantages, that is weight gain.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email